Alert archive / Georgia / Flash Flood Warnings in 2020

Flash Flood Warning 28, NWS Tallahassee, FL

September 16, 202011 counties in Georgia

NWS Tallahassee, FL issued this flash flood warning at Sep 16, 2020, 2:29 PM EDT for 11 counties in Georgia. It was in force for 12 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2020, 2:29 PM EDT (18:29 UTC)
Expired
Sep 17, 2020, 2:30 AM EDT
In force
12 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Baker County, GA, Calhoun County, GA, Clay County, GA, Dougherty County, GA, Early County, GA, Lee County, GA, Miller County, GA, Mitchell County, GA, Quitman County, GA, Randolph County, GA, Terrell County, GA

The radar

The Ft Rucker radar (KEOX), 84 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 3:31 PM EDTFLASH FLOOD2 Nnw Laney, GAWATER OVER GA SR 37 NEAR DOZIER NORMAN RD AND MITCHELL COUNTY RD.
Sep 16, 9:30 PM EDTFLASH FLOOD1 E Albany, GAAT LEAST 10 ROADS CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

138 
WGUS52 KTAE 161829
FFWTAE
GAC007-037-061-095-099-177-201-205-239-243-273-170230-
/O.NEW.KTAE.FF.W.0028.200916T1829Z-200917T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
229 PM EDT Wed Sep 16 2020

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Baker County in southwestern Georgia...
  Calhoun County in southwestern Georgia...
  Clay County in southwestern Georgia...
  Dougherty County in southwestern Georgia...
  Early County in southwestern Georgia...
  Lee County in southwestern Georgia...
  Miller County in southwestern Georgia...
  Mitchell County in southwestern Georgia...
  Quitman County in southwestern Georgia...
  Randolph County in southwestern Georgia...
  Terrell County in southwestern Georgia...

* Until 1030 PM EDT Wednesday.

* At 229 PM EDT, Doppler radar indicated heavy rain moving into the 
  warned area. Flash flooding is expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Colquitt, Fort Gaines, Newton, Morgan, Dawson, Cuthbert, Albany, 
  Blakely, Leesburg, Putney, Camilla, Pelham, Georgetown, Edison, 
  Arlington, Shellman, Baconton, Columbia, Leary and Smithville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3178 8514 3189 8513 3199 8507 3197 8495
      3197 8496 3192 8491 3192 8445 3197 8444
      3187 8434 3192 8434 3191 8392 3180 8401
      3177 8399 3172 8403 3156 8398 3108 8400
      3108 8503 3117 8510 3128 8511 3154 8504

FLASH FLOOD...RADAR INDICATED

$$

42-DVD
2 follow-up statements
790 
WGUS52 KTAE 170213
FFWTAE
GAC037-061-095-177-239-243-273-170630-
/O.EXT.KTAE.FF.W.0028.000000T0000Z-200917T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
1013 PM EDT Wed Sep 16 2020

The National Weather Service in Tallahassee has extended the

* Flash Flood Warning for...
  Calhoun County in southwestern Georgia...
  Clay County in southwestern Georgia...
  Dougherty County in southwestern Georgia...
  Lee County in southwestern Georgia...
  Quitman County in southwestern Georgia...
  Randolph County in southwestern Georgia...
  Terrell County in southwestern Georgia...

* Until 230 AM EDT.

* At 1013 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Fort Gaines, Morgan, Dawson, Cuthbert, Leesburg, Albany, Putney, 
  Georgetown, Edison, Arlington, Shellman, Leary, Smithville, East 
  Albany, Turner City, Marine Corps Logistics Base, Walker, Sasser 
  and Bronwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3178 8514 3189 8513 3199 8507 3197 8495
      3197 8496 3192 8491 3192 8445 3196 8444
      3187 8434 3192 8434 3191 8392 3172 8403
      3148 8400 3148 8398 3144 8400 3143 8449
      3144 8479 3147 8481 3150 8480 3149 8503

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-3 INCHES IN 4 HOURS 

$$
791 
WGUS72 KTAE 170213
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
1013 PM EDT Wed Sep 16 2020

GAC007-099-201-205-170223-
/O.CAN.KTAE.FF.W.0028.000000T0000Z-200917T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Baker GA-Early GA-Miller GA-Mitchell GA-
1013 PM EDT Wed Sep 16 2020

...FLASH FLOOD WARNING IS CANCELLED FOR BAKER, EARLY, MILLER AND 
MITCHELL COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flash Flood Watch remains in effect until 800 AM EDT Thursday for 
portions of southeast Alabama...Florida and Georgia.

LAT...LON 3178 8514 3189 8513 3199 8507 3197 8495
      3197 8496 3192 8491 3192 8445 3196 8444
      3187 8434 3192 8434 3191 8392 3172 8403
      3148 8400 3148 8398 3144 8400 3143 8449
      3144 8479 3147 8481 3150 8480 3149 8503

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:07 PM EDT, 22 minutes earlier.

Area forecast discussion, Sep 16, 2:07 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
207 PM EDT Wed Sep 16 2020

.AVIATION...
[Through 18Z Thursday]

Outer bands from Hurricane Sally are currently impacting DHN & TLH
with +RA, while ECP is seeing SHRA. The eastern band will
approach ABY and VLD over the next couple hrs, while ECP is seeing
lighter rain. The western band likely affects TLH & ABY later
this afternoon. As Sally continues tracking NNE, the heaviest rain
should shift to the northern terminals. Strongest winds will be
at DHN (possibly sustained at 30 kts from 0-6Z). MVFR conds, on/off
RA, and gusty winds are forecast, with IFR cigs/vsbys within bands.

&&

.PREV DISCUSSION [626 AM EDT]...

.NEAR AND SHORT TERM [Through Tonight]...

Hurricane Sally continues to move slowly to the north and
northeast at around 2 MPH, although it appears to have gained a
little speed and a landfall along the Alabama coast is close at
hand. It has been steadily raining over our western Florida
panhandle counties where flash flood warnings continue into the
morning hours. A mesonet site reported over 11 inches of rainfall
in southern Walton county after 2 AM ET. A gust of 43 mph was
reported at ECP airport last evening. Many special marine warnings
were issued for waterspouts overnight as well as several tornado
warnings issued just inland and along the coast of the FL
panhandle into Bay and Gulf counties.

The track of Sally will slowly move north and northeast into
southeast Alabama Wednesday night. The heaviest of rainfall will
continue in our FL panhandle and SE AL counties with lesser
amounts east of the Flint and Apalachicola rivers. Localized storm
total rainfall amounts up to 20 inches through Thursday night
with potentially catastrophic flooding possible; more on hydro in
the section below.

Tropical storm force winds will be felt across western Florida
panhandle and southeast Alabama today and tonight. This, coupled
with moist soils and heavy rainfall, could lead to down trees and
powerlines and power outages.

The tornado threat will continue today east of the center which
will encompass much of the area. SPC has a bulk of the area in a
slight risk from Panama City to Dothan to Albany to Tallahassee.
Would expect to have more of a tornado threat beginning this
morning with destabilization.

For a list of active watches, warnings, and advisories, please
scroll to the bottom of this discussion product.

.LONG TERM [Thursday Through Wednesday]...

Sally will keep moving northeastward into central Georgia later
Thursday and into the Carolinas Friday. Will keep high rain
chances for this time period but overall amounts will begin to
decrease some. Sally will merge with a frontal boundary later
Friday and Saturday as it heads into the Atlantic. That front and
northwest winds will filter in for the weekend with some
overrunning cloud and rainfall through the weekend. A punch of dry
air will push that front south and east at the beginning of the
next work week. If that solution holds, highs should only reach
the upper 70s throughout the weekend into early next week with
abundant cloud cover and on and off rain chances.

.MARINE...

Hurricane Sally will continue tracking slowly
northward tonight and is forecast to make landfall west of our
local waters Wednesday morning. Dangerous boating and beach
conditions will continue through mid-week, especially across
west of the Ochlocknee River.

.FIRE WEATHER...

Hurricane Sally will move ashore this morning in southern Alabama
and move northeast into central Georgia by Thursday evening.
Rainfall will continue with increased transport winds and high
dispersions closer to the circulation as it moves northeast.

.HYDROLOGY...

POTENTIALLY CATASTROPHIC FLOODING POSSIBLE IN THE WESTERN FLORIDA
PANHANDLE INTO EXTREME SOUTHEAST ALABAMA THROUGH THURSDAY NIGHT.

Over the past 48 hours, 4 to 8 inches of rainfall has fallen in
the western Florida panhandle closer to the coast with decreasing
rainfall amounts towards southeast Alabama and southern Georgia.
An eleven inch rainfall amount was reported in southern Walton
county overnight. Rainfall amounts through Thursday night west of
the Flint and Apalachicola rivers will average another 5 to 10
inches with locally higher amounts. Isolated storm total amounts
of 20 inches are certainly possible in the western Florida
panhandle into extreme southeast Alabama. Rainfall amounts will
decrease east of the aforementioned rivers.

Rivers will begin to rise towards flood stage through the next
week, especially those along and downstream of the track of Sally
as it moves further inland. Currently, warnings are issued for the
Choctawhatchee at Bruce, Pea at Ariton and Shoal at Mossy Head.
Expect more rises into flood in these basins and additional basins
with time.

Upgraded the coastal flood advisory to a storm surge warning for
2-4 ft surge at the coast in Walton and Bay counties. Further
along the coast, no changes needed with 1-3 feet still expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  85  71  83  69 /  90  80  40  40  10
Panama City   76  84  73  84  72 /  90  70  40  30  20
Dothan        71  80  68  80  67 /  90  80  40  30  10
Albany        73  82  71  80  69 /  90  90  40  40  10
Valdosta      73  84  71  82  69 /  70  90  40  40  10
Cross City    74  86  74  85  71 /  70  80  50  50  20
Apalachicola  77  85  74  84  72 /  90  80  40  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 8 PM EDT Thursday for Coastal Dixie-
     Coastal Franklin-Coastal Jefferson-Coastal Taylor-Coastal
     Wakulla.

     Flash Flood Watch through Thursday morning for Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
     Wakulla-Gadsden-Holmes-Inland Bay-Inland Franklin-Inland
     Gulf-Inland Wakulla-Jackson-Leon-Liberty-North Walton-South
     Walton-Washington.

     Tropical Storm Warning for Calhoun-Central Walton-Coastal Bay-
     Coastal Gulf-Holmes-Inland Bay-Inland Gulf-Jackson-North
     Walton-South Walton-Washington.

     High Rip Current Risk through Thursday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     Storm Surge Warning for South Walton.

     High Surf Advisory until 2 AM EDT /1 AM CDT/ Thursday for
     Coastal Bay-Coastal Gulf-South Walton.

     Coastal Flood Advisory until 8 PM EDT /7 PM CDT/ this evening
     for Coastal Bay-Coastal Gulf.

GA...Flash Flood Watch through Thursday morning for Baker-Calhoun-
     Clay-Decatur-Dougherty-Early-Grady-Lee-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell.

AL...Flash Flood Watch through Thursday morning for Coffee-Dale-
     Geneva-Henry-Houston.

     Tropical Storm Warning for Coffee-Dale-Geneva-Henry-Houston.

GM...Flash Flood Watch through Thursday morning for Coastal Waters
     From Ochlockonee River to Apalachicola Fl out to 20 Nm-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM.

     Tropical Storm Warning for Coastal Waters From Ochlockonee River
     to Apalachicola Fl out to 20 Nm-Coastal waters from Mexico
     Beach to Apalachicola FL out 20 NM-Coastal waters from
     Mexico Beach to Okaloosa Walton County Line FL out 20 NM-
     Waters from Suwannee River to Apalachicola FL from 20 to 60
     NM-Waters from Apalachicola to Mexico Beach FL from 20 to
     60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

     Small Craft Advisory until 2 PM EDT Thursday for Apalachee Bay
     or Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal waters from Suwannee River to Keaton
     Beach FL out 20 NM.

&&

NEAR TERM...Scholl
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...IG
MARINE...Franck
FIRE WEATHER...Scholl
HYDROLOGY...Scholl

In the hours before

Local storm report, Sep 16, 2:01 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
201 PM EDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      1 NE MARVIN CHAPEL      31.21N 85.98W
09/16/2020                   COFFEE             AL   EMERGENCY MNGR

            COUNTY RD 663 IMPASSABLE TO THROUGH TRAFFIC
            DUE TO WATER CROSSING THE ROADWAY.

&&

RH
Local storm report, Sep 16, 2:04 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
204 PM EDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     FLASH FLOOD      2 ESE MARVIN CHAPEL     31.20N 85.97W
09/16/2020                   COFFEE             AL   EMERGENCY MNGR

            COUNTY RD 681 IMPASSABLE TO THROUGH TRAFFIC
            DUE TO WATER CROSSING THE ROADWAY.

&&

RH
Local storm report, Sep 16, 2:08 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
208 PM EDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     FLASH FLOOD      1 W FALLSCHASE          30.46N 84.23W
09/16/2020                   LEON               FL   EMERGENCY MNGR

            TREE REPORTED DOWN ON HOME NEAR JAYDELL CIR.

&&

RH
Local storm report, Sep 16, 2:15 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
215 PM EDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     TROPICAL STORM   1 E ELBA                31.42N 86.07W
09/16/2020                   COFFEE             AL   EMERGENCY MNGR

            NUMEROUS TREES REPORTED DOWN ACROSS COFFEE
            COUNTY.

&&

RH
Local storm report, Sep 16, 2:20 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
220 PM EDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     FLASH FLOOD      BAINBRIDGE              30.91N 84.58W
09/16/2020                   DECATUR            GA   PUBLIC

            REPORTS OF ROADS FLOODING IN THE BAINBRIDGE
            AREA.

&&

RH
Local storm report, Sep 16, 2:27 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
227 PM EDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     FLASH FLOOD      1 N BLOUNTSTOWN         30.45N 85.04W
09/16/2020                   CALHOUN            FL   DEPT OF HIGHWAYS

            SR-69 BETWEEN LAMBERT RD AND BLOUNTSTOWN IS
            SHUT DOWN DUE TO FLOODING.

&&

RH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 12:06 PM EDTFlash Flood Warning Considerable damage threatTAEDecatur, Seminole16 hr
Sep 16, 12:25 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady95 min
Sep 16, 2:05 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Mitchell, Thomas55 min
Sep 16, 3:43 PM EDTFlash Flood WarningTAEGrady, Thomas8 hr
Sep 16, 4:06 PM EDTFlash Flood WarningTAEColquitt, Worth11 hr
Sep 16, 4:15 PM EDTTornado WarningTAEBrooks, Thomas30 min
Sep 16, 4:33 PM EDTTornado WarningTAEColquitt, Cook27 min
Sep 16, 4:47 PM EDTTornado WarningTAEBrooks, Cook, Lowndes28 min
Sep 16, 4:52 PM EDTTornado WarningTAEColquitt53 min
Sep 16, 5:04 PM EDTTornado WarningTAEBrooks, Colquitt, Thomas41 min
Sep 16, 5:17 PM EDTTornado WarningTAEWorth28 min
Sep 16, 5:19 PM EDTFlash Flood WarningTAEBen Hill, Berrien, Cook, Irwin, Tift, Turner10 hr

Nearby

Flash Flood Warnings in Georgia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.